Missouri, 2008

Flooding in Missouri, March 17 to 22, 2008

March 17 to 22, 2008 · NWS EAX · 12 events in 9 counties and zones

A powerful storm system, that originated over Arizona and New Mexico, allowed a substantial amount of Gulf of Mexico moisture, to surge north into the center of the United States. Meanwhile, a frontal boundary had stalled across southern Missouri, allowing this moisture to be lifted into central Missouri, in the form of heavy showers and thunderstorms, March 16 and 17, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A powerful storm system, that originated over Arizona and New Mexico, allowed a substantial amount of Gulf of Mexico moisture, to surge north into the center of the United States. Meanwhile, a frontal boundary had stalled across southern Missouri, allowing this moisture to be lifted into central Missouri, in the form of heavy showers and thunderstorms, March 16 and 17, 2008. Many locations received in excess of one inch of rainfall, with a stripe of 2 to 3 inches of accumulated rainfall, across central Missouri. This led to expansive flooding of area streams and rivers, with numerous state and county roads closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 17, 12:17 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 17, 12:17 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT MON MAR 17 2008

...UPDATED AVIATION...

.DISCUSSION...

WITH HEAVY RAIN ALREADY SETTING UP ACROSS SOUTHERN PORTIONS OF
FORECAST AREA...PULL THE START TIME OF THE FLOOD WATCH BACK TO 9 AM.

PC

PREV DISCUSSION...
/ISSUED 450 AM CDT MON MAR 17 2008/
CONVECTION HAS BEGUN TO DEVELOP ACROSS THE REGION...WITH STRONGEST
STORMS CURRENTLY OVER PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND
KANSAS. FIRST ROUND TO AFFECT THE FORECAST AREA WILL MOVE ACROSS
EASTERN KANSAS AND WESTERN MISSOURI EARLY THIS MORNING...AS NOSE OF
LOW LEVEL JET PUNCHES NORTH ACROSS THE AREA. AREAL COVERAGE AND
INTENSITY OF PRECIPITATION WILL CONTINUE TO INCREASE THROUGH THE
MORNING HOURS...WITH STRONG LIFT OVER THE DEVELOPING SURFACE
BOUNDARY TO THE SOUTH COMBINES WITH BROAD SCALE LIFT ASSOCIATED WITH
MODEST UPPER LEVEL DIFFLUENCE. MODELS PROG WEAK ELEVATED CAPE
APPROACHING 200 J/KG OVER SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON. WHILE HAIL WILL BE POSSIBLE WITH ANY STRONG
CONVECTION AT THAT TIME...THINK ANY HAIL WILL GENERALLY BE SMALL.

INSTABILITY INCREASES DURING THE EVENING...AS THE SURFACE WARM FRONT
PUSHES FARTHER NORTH INTO CENTRAL AND NORTHEAST MISSOURI. MODELS
PROG ELEVATED CAPE IN THE 150-300 J/KG RANGE GENERALLY ALONG AND
SOUTH OF A KANSAS CITY TO MOBERLY LINE. MID TO UPPER LEVEL LIFT ALSO
EXPECTED TO INCREASE AS THE NEXT CHUNK OF ENERGY IS EJECTED ACROSS
THE REGION...AND UPPER LEVEL DIFFLUENCE STRENGTHENS WITH APPROACHING
UPPER LEVEL LOW. THEREFORE THINK THERE IS A BETTER CHANCE FOR STRONG
TO POSSIBLY SEVERE STORMS AT THAT TIME. WHILE STORMS WILL STILL BE
ELEVATED MAKING HAIL THE PRIMARY THREAT...THE INVERSION LEVEL WILL
BE LOWERING...THEREBY MAKING DAMAGING WIND GUSTS ALSO POSSIBLE WITH
THE STRONGEST STORMS OVER CENTRAL MISSOURI.

HEAVY RAIN IS ACTUALLY THE BIGGER CONCERN. PRECIPITABLE WATER VALUES
WILL BE WELL OVER ONE INCH THROUGH AN EXTENDED PERIOD OF TIME...FROM
TODAY THROUGH TUESDAY. ANY CONVECTION TODAY AND TONIGHT WILL BRING
THE POSSIBILITY OF VERY HEAVY RAINFALL. HEADWATER GUIDANCE VALUES ON
RIVER BASINS SOUTHEAST OF A PAOLA TO CARROLLTON TO MACON LINE ARE
UNDER 1.5 INCHES...MAKING RIVER FLOODING A VERY REAL POSSIBILITY.

SUBSIDENCE BEHIND EXITING STORM SYSTEM WILL HELP CUT OFF PRECIP
CHANCES FROM WEST TO EAST DURING THE DAY TUESDAY. HAVE TRIMMED BACK
POPS A LITTLE QUICKER WITH DRY CONDITIONS EXPECTED ACROSS THE
FORECAST AREA BY TUESDAY EVENING.

NRR

&&

.AVIATION...

IFR TO OCCASIONAL LIFR CONDITIONS TO CONTINUE THROUGH THE NEXT
SEVERAL HOURS FOR THE KANSAS CITY TERMINALS. KSTJ WILL LIKELY REMAIN
ON THE NORTHERN EDGE OF THE PRECIP SHIELD AND EXPERIENCE OCCASIONAL
BREAKS IN THE RAINFALL. OTHERWISE...REGIONAL RADAR MOSAIC SHOWING A
FAIRLY LONG FETCH OF LIGHT TO MODERATE RAINFALL TO CONTINUE STREAMING
NORTHEASTWARD OUT OF KANSAS. MORE PERSISTENT RAINFALL IS EXPECTED TO
SHIFT SOUTH OF THE AREA BY TONIGHT...HOWEVER...LOW CEILINGS MAY STICK
AROUND UNTIL LATER TOMORROW MORNING.

DEROCHE

&&

EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR
     MOZ025-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR KSZ057-KSZ060.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 6 AM TUESDAY FOR MOZ025-MOZ031-MOZ032-MOZ033-
     MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
     MOZ054.

KS...FLOOD WATCH UNTIL 6 AM TUESDAY FOR KSZ057-KSZ060.
Hazardous weather outlook, Mar 17, 11:59 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON MAR 17 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS AREAS FROM EAST CENTRAL KANSAS
INTO CENTRAL MISSOURI THROUGH TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND THIS SHOULD CONTINUE INTO TONIGHT. VERY HEAVY
RAIN IS POSSIBLE WITH THIS ACTIVITY LEADING TO FLOODING ON AREA
CREEKS AND RIVERS... ESPECIALLY FROM EAST CENTRAL KANSAS INTO WEST
CENTRAL AND EASTERN MISSOURI...WHERE SEVERAL ROUNDS OF HEAVY RAIN MAY
OCCUR.

IN ADDITION...THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL...
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...REPORTS OF
HAIL...FLOODING PROBLEMS AND ADDITIONAL RIVER LEVEL READINGS MAY BE
NEEDED TODAY AND TONIGHT...ESPECIALLY FROM EAST CENTRAL KANSAS INTO
CENTRAL MISSOURI

DEROCHE

In the hours before

Special weather statement, Mar 17, 7:42 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT MON MAR 17 2008

MOZ040-045-046-171415-
COOPER-HOWARD-PETTIS-
842 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR COOPER...SOUTHEASTERN PETTIS AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 915 AM CDT...

AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SEDALIA...MOVING NORTHEAST AT 60
MPH.

THIS STORM WILL BE NEAR...
  SMITHTON BY 850 AM CDT.
  OTTERVILLE BY 855 AM CDT.
  PILOT GROVE BY 905 AM CDT.
  6 MILES NORTHWEST OF BUNCETON BY 910 AM CDT.
  BOONVILLE AND 7 MILES SOUTH OF NEW FRANKLIN BY 915 AM CDT.

THE TOWNS OF SEDALIA MEMORIAL AIRPORT...CLIFTON CITY...LAMINE AND
FRANKLIN ARE ALSO IN THE PATH OF THIS STORM.

PEA SIZED HAIL HAS BEEN REPORTED WITH THIS ACTIVITY ACROSS NORTHERN
BENTON COUNTY. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

DEROCHE
Special weather statement, Mar 17, 8:35 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 AM CDT MON MAR 17 2008

MOZ037-038-043-044-171500-
CASS-JACKSON-JOHNSON-LAFAYETTE-
935 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHWESTERN LAFAYETTE COUNTIES
UNTIL 1000 AM CDT...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMORE...MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  LEES SUMMIT AND PLEASANT HILL BY 940 AM CDT.
  LAKE LOTAWANA AND LONE JACK BY 945 AM CDT.
  OAK GROVE AND GRAIN VALLEY BY 950 AM CDT.
  ODESSA BY 1000 AM CDT.

THE TOWNS OF TARSNEY LAKES AND BATES CITY ARE ALSO IN THE PATH OF
THIS STORM.

PEA SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN RAYMORE. SMALL
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Johnson

When
March 17, 1:42 PM CST to March 19, 6:59 AM CST
Where
Johnson County, 1.87 mi ENE of Vly City to 1.19 mi NNE of Vly City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.880, -93.598

The Blackwater River near Valley City crested at 29.16 feet, or 7.16 feet above flood stage.

Flood, Howard

When
March 17, 1:45 PM CST to 5:45 PM CST
Where
Howard County, 4.35 mi W of Franklin to 0.73 mi SSE of Petersburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.010, -92.850

Water rescue was needed on Route Z, southeast of the town of Petersburg. Water was also over the road at the junction of Bartlett Creek and Route Z. This led to the road being closed for a time.

Flood, Henry

When
March 17, 2:12 PM CST to March 19, 3:05 PM CST
Where
Henry County, 0.47 mi SE of Blairstown to 2.39 mi SW of Blairstown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.565, -93.965

The Big Creek at Blairstown crested at 24.26 feet, or 4.26 feet above flood stage.

Flood, Saline

When
March 17, 2:41 PM CST to March 22, 8:00 PM CST
Where
Saline County, 3 mi E of Herndon to 1.67 mi N of Marshall Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.005, -93.225

The Blackwater River near Blue Lick crested at 30.55 feet, or 6.55 feet above flood stage.

Flood, Henry

When
March 17, 2:55 PM CST to March 19, 3:04 PM CST
Where
Henry County, 1.94 mi WSW of Urich to 1.43 mi N of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.458, -94.033

The South Grand River near Urich crested at 27.57 feet, or 3.57 feet above flood stage.

Flood, Howard

When
March 17, 3:47 PM CST to March 18, 9:47 AM CST
Where
Howard County, 2 mi NNW of Hilldale to 0.24 mi NW of Hilldale
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.096, -92.587

The Moniteau Creek near Fayette crested at 19.14 feet, or 3.14 feet above flood stage.

Flood, Clay

When
March 17, 5:15 PM CST to 11:50 PM CST
Where
Clay County, 1.7 mi WNW of Mosby to 0.46 mi WNW of Mosby
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.334, -94.327

The Fishing River near Mosby crested at 20.00 feet, or 2.00 feet above flood stage.

Flood, Cooper

When
March 17, 7:44 PM CST to March 19, 1:44 PM CST
Where
Cooper County, 2.92 mi SSW of Boonville Viertel Ar to 3.24 mi NW of Clarks Fork
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.929, -92.692

The Petite Saline Creek near Boonville crested at 18.69 feet, or 2.69 feet above flood stage.

Flood, Carroll

When
March 17, 8:53 PM CST to March 18, 11:21 PM CST
Where
Carroll County, 3.24 mi WNW of Wakenda to 2.03 mi NNE of W B Jct
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.333, -93.438

The Wakenda Creek near Carrollton crested at 21.75 feet, or 1.75 feet above flood stage.

Flood, Ray

When
March 18, 6:30 AM CST to 8:52 PM CST
Where
Ray County, 2.23 mi NNW of Richmond to 2.27 mi NW of Richmond
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.311, -93.992

The Crooked River near Richmond crested at 20.98 feet, or 0.98 feet above flood stage.

Flood, Chariton

When
March 18, 7:00 AM CST to March 19, 11:21 PM CST
Where
Chariton County, 2.17 mi WNW of Sumner to 4.3 mi W of Sumner
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.677, -93.270

The Grand River near Sumner crested at 28.57 feet, or 2.57 feet above flood stage.

Flood, Cooper

When
March 18, 4:49 PM CST to March 19, 6:23 AM CST
Where
Cooper County, 1.88 mi SE of Otterville to 1.99 mi E of Otterville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.704, -92.972

The Lamine River near Otterville crested at 17.18 feet, or 2.18 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88076, 84614, 88056, 88057, 88075, 88068, 88070, 88065, 88067, 88073, 88074, 88071.